MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1882040
Medical Device Problem Code Vibration (1674)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider (hcp) reported via distributor that a blade was vibrating all the time during a functional endoscopic sinus surgery (fess).The doctor noticed that the blade was not very steady in the beginning of the operation.After the blade was used for 5-10 minutes, the doctor felt that the vibration was getting worse and might influence the precision of the operation.He tried to reinstall the blade but could not resolve the problem.As a result, the doctor used another blade to complete the surgery.The second blade functioned properly with the same handpiece and power system.It was the initial use of the blade.There was no error code on the screen of the power console.There was no patient impact.
 
Additional Manufacturer Narrative
Analysis found that the inner assembly would spin freely by hand.There was no damage to the tip.When viewed under magnification, there was damage to the hubs that is consistent with improper or difficulty loading the device into the handpiece.Dimples on the front hub prior to the locking area caused by a misalignment of the handpiece locking mechanism; locking area deformation caused by the back side of the front collet of the handpiece; and deformation of the proximal inner hub chevrons caused by the handpiece drive mechanism.There were no loose components.Even with the deformation of the hubs, functionally, the device loaded securely into a handpiece, ran at 3,000 rpm in oscillate mode/direction, and showed vibration.The inner cutter was removed from the outer assembly for the analysis.It was determined that the inner shaft was bent which would have caused vibration.The bend corresponds to the front hub location when assembled.A review of the xpi did not indicate any evidence to point to improper manufacturing and there are checks for damage throughout the process.A bur or blade that is not properly loaded would result improper support from the handpiece, engagement with the suction seal, drive, and locking mechanism of the handpiece.Codes fdm 4114, fdr 3221, and fdc 67 no longer applies.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key8764820
Report Number1045254-2019-00327
Device Sequence Number1489020
Product Code EQJ
UDI-Device Identifier00681490613286
UDI-Public00681490613286
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1882040
Device Catalogue Number1882040
Device Lot NumberHG2MELV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2019
Supplement Date Received by Manufacturer07/12/2019
Initial Report FDA Received Date07/05/2019
Supplement Report FDA Received Date08/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1